Isoniazid-Related Hepatic Failure in Children: A Survey of Liver Transplantation Centers


    loading  Checking for direct PDF access through Ovid

Abstract

Background.Isoniazid (INH) therapy for tuberculosis carries a known risk for hepatoxicity, and leads to hepatic failure in a small subset of patients. This incidence has been described for adults, but is uncertain in children. Our aim was to estimate the incidence of pediatric referrals for INH-related liver failure, and to describe the characteristics and outcomes of these patients.Methods.The 84 U.S. centers performing pediatric liver transplants between 1987 and 1997 were surveyed regarding patients with INH-induced liver failure. Additional transplant statistics were obtained from the United Network for Organ Sharing. Estimates of the number of children taking preventive INH were derived from a nationwide public health database.Results.Twenty cases of INH-related liver failure were found during a 10-year period. Four patients (20%) recovered spontaneously; 10 (50%) underwent orthotopic liver transplantation (OLT), while six (30%) died awaiting OLT. Mean age at presentation was 9.8 years (range 1.3–17). Mean length of INH therapy was 3.3 months (range 0.5–9). Notably, five patients seen for symptoms of hepatitis were initially told not to stop treatment. INH-associated liver failure accounted for 0.2% (8 of 4679) of all pediatric OLTs, and 14% (8/56) of transplants for drug hepatoxicity. The estimated incidence of liver failure was up to 3.2/100,000 for children on prophylactic INH.Conclusions.While INH-associated liver failure in children is rare, discontinuation at the onset of symptoms does not assure recovery. This indicates a need for increased awareness of hepatotoxicity risk, expanded biochemical monitoring for children receiving INH, and prompt withdrawal in symptomatic patients.

    loading  Loading Related Articles